Mycophenolate issues - help!: Hi, I’ve not been on... - LUPUS UK

LUPUS UK

27,621 members23,750 posts

Mycophenolate issues - help!

Tinksie
Tinksie

Hi, I’ve not been on for a while. Hope everyone is finding their anchor in the storms. I’m struggling in one at the moment. Has anyone been on Mycophenolate who can advise me on ‘normal’ side effects? I’m on my fourth week and now on full dose and have gone downhill over last 4 days. Last 2 in bed most of the time. Headaches, stomach cramps, fainting episodes, itching. Has anyone had similar and it eased off as they got used to it? Or am I being hopeful?! (Blood test also showing creatinine levels high.) xx

6 Replies

I have fibromyalgia and my rheumatologist has said about starting me on it?

Tinksie, I’ve been on mycophenolate for a few years ago and it did take a while to get used to it. I was given the number of a specialist nurse by my rheumatologist who could answer any questions.

You must read the information thoroughly that comes with the drug cos that will give you all the information about possible side effects.

If your side effects are bad you may need to contact your specialist. I started on a very high dose and was weaned down to 5 mls (1000 grams) twice a day. It did take me a while to get used to the drug, a few months I reckon.

The dosage can be changed to suit you but do not change it unless your rheumatologist says so.this drug has made a big difference to me but do seek medical advice. headaches. I use Cetraben emollient cream for the itching, the doctor prescribes it for me. Good to keep a diary of events, drink plenty of water helps with the headaches.

Good luck

I’ve been on it for years and did start with headaches but they didn’t last. If your creatinine levels have suddenly peaked then it needs to be investigated. Feel better soon x

Hi started mycophenate 3days ago i wouldnt be able to tell you off any side affects as i have too many other health conditions all the best xxx

Hello Tinsie,

I've been on Mycophenolate since May. I had some real troubles with the Myfenax formulation. Went along ok (or so I thought) for about 4 weeks, managing some nausea and cramping within an hour or so of taking a dose. When it ramped up a bit, I asked my GP for an anti-emetic, which didn't really work. I thought I'd just get used to it, then wham! In week 5 I got ferocious cramps and diahrrea every dose. But I was feeling SOOO much better otherwise, and it had taken so long to get prescribed a treatment that I was loathe to say about the side effects. However, do please say something. Those sound enough to warrant your Rheumatologist to look at the formulation and/or the dosing. I didn't get the fainting. (That's quite significant, I'd say).

My Rheum took me straight off the Myfenax Mycophenolate and put me on Cellcept Mycophenolate. That has still caused some tummy rumbling, but it is way, way better than the Myfenax. And I'm still getting all the positive results. There is also another formulation called Mycophenolate Acid (or Myfortic) if you can't take the Cellcept and yet the Myco is working. Your GP will not be able to change this, nor would s/he likely know much anyway. If you don't have a follow-up with a consultant extremely soon (as in within this week), I'd definitely call the helpline (maybe today?), or a Rheumy nurse and report. I was told not to suffer through from appt to appt particularly if there were bad side-effects.

If most of these symptoms were not with you before, you're likely reacting to the vehicle that the drug is actually in, not the Mycophenolate itself. This unfortunately takes time, but the Rheums should be used to it. Hopefully they will quickly will find the right one to help stabilise you.

All best, Panda x

Hi Tinksie, I was on myclophenolic acid for about 4 months. Initially had awful muscle cramps, headaches, nausea and burning with urination. All in all didn’t feel good at all. The symptoms settled but then returned as soon as the dose was raised. In the end I was vomiting severely with awful stomach upset for probably around 6 weeks and in the end was hospitalised. Needless to say I’m no longer on the medication. However I know others who have had very few side effects and have seen great results so it really is subjective but keep an eye on things would be my suggestion . Good luck with it all!

You may also like...